Sep 8, 2008
I have been looking after someone in her late 60's who started haart treatment 2 months ago. She is on efavirenz tablets 600mg, lamivudine and abacavir sulfate 300MG. She does not seem to be improving, not a single bit. She is getting worse. Her VL is in the millions and CD4 is 200. Please advise. Thank you.
Response from Dr. Sherer
If, after two months on this regimen, this person's viral load is still in the millions, I would agree with you that she is not responding to this regimen, and she needs a resistance test and a trial of an alternative regimen quickly.
However, it also sounds possible that your friend's baseline viral load was in the millions, her CD4 cell count is 200, and she "does not seem to be improving, she is getting worse," by her appearance and behavior.
In either case, I would advise you to take her to see her doctor as soon as possible, for both her and your peace of mind.
There is considerable variability in the short term clinical response to ART. Some patients vividly report feeling immediately better once on ART, while others don't notice any change. And still others actually feel considerably worse when they first start ART, e.g. the first few months, presumably due to an immune reconstitution inflammatory reaction (IRIS), short term side effects of the drug, or some other reason.
In general, older people with HIV take longer to respond, and are more likely to respond incompletely to ART. Older people with HIV have other medication conditions like arthritis and heart disease.
With your friend's medications, several side effects are possible, including dizziness, somnolence, or depression with Sustiva, or a hypersensitivity reaction with abacavir. She should see her doctor right away to determine if any of these are present, or whether there are unrelated reasons for her to be "getting worse."
Her doctor can also order a repeat viral load and CD4 cell count, as well as a resistance test, if in fact she has already been determined to be responding poorly to this regimen.
It is common in this era for 5-15% of people with recently acquired HIV infections to have some ART drug resistance which could also explain a sub-optimal response. In the US and Europe, it is standard of care to obtain a genotypic resistance test before choosing the first ART regimen, and your friend is likely to have had that test prior to starting ART if you live here.
I advise my patients to expect some new symptoms and a rough start for the first 6 months of ART treatment, so that they are somewhat prepared when they do occur, and happily surprised when they don't.
For the many readers of this website, I'll repeat something that I say fairly often here. While it's nice to get an independent opinion on various HIV subjects, this forum is no substitute for real medical care from a real doctor. It doesn't even come close. When in doubt about a new symptom, a side effect, a friend with HIV in trouble, a viral load value, a new medication, a need for a new ART regimen -- talk to your doctor, not an internet chat line. That is where the action is, and where the real solutions are best found.
Major work schedule change
Recently diagnosed and already have two drugs with drug resistance
- What Does It Means If Your A Hiv Carrier?
- Negative Top Positive Bottom Risk
- During The Asymptomatic Stage Of Hiv Infection
- How Long Does Take For Hiv Test To Come Back?
- Can You Be Hiv Positive And Have A Normal Pap Smear?
- What Is The Risk Of Being Exposed To Hiv Through Pre Ejaculation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.